Virginia, 2017

Damaging Wind in Virginia, August 4, 2017

August 4, 2017 · NWS LWX · 1 event in 1 county or zone

A weak boundary along with an unstable atmosphere led to a few thunderstorms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak boundary along with an unstable atmosphere led to a few thunderstorms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 1:53 PM EST, 6 hours 32 minutes earlier.

Area forecast discussion, Aug 4, 1:53 PM EST, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
253 PM EDT Fri Aug 4 2017

.SYNOPSIS...
A cold front will move across the area late tonight. High
pressure then builds over the area through Saturday night. A
warm front will lift through the area Sunday night followed by a
cold front Monday night. High pressure is then expected through
Wednesday before low pressure affects the area late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 2pm, Low pressure is over northern MI with an upper trough
over Lake Michigan and an associated cold front over central OH.
Prefrontal lines of convective storms are over western PA and
over KY. High pressure offshore is maintaining a south to
southeast breeze and elevated moisture with dewpoints in the
low 70s.

The cold front will progress eastward and cross the area
tonight. MLCAPE 1500-2000 J/kg will allow strong development of
anything that pops. However, mid-level capping has limited
development thus far. Convective Allowing Models (CAMs) such as
the HRRR have generally kept afternoon activity suppressed with
weakening nocturnal activity ahead of the cold front. Wind
shear will slowly increase rest of today ahead of the cold
front.
shower and
The second round of thunderstorms comes this evening prefrontal
lines move across the area. Likely PoPs with isolated severe
thunderstorms are expected this evening. The greatest threat
will be damaging wind and large hail.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
NWly flow behind the cold front will gust 20 to 25 mph through
Saturday sunrise through the afternoon. 850mb temps 10 to 12C
north to south across the area along with the NWly breeze will
make for max temps in the low 80s. Dewpoints in the 50s will
make for a welcome refreshing change to the past several hot
and humid days.

High pressure is overhead Sunday morning with southerly flow and
moisture returning Sunday afternoon. Max temps mid 80s Sunday.

Chances for showers and thunderstorms Sunday night as a warm
front lifts through the area. Min temps mid to upper 60s inland
and around 70F for nearshore/urban centers.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A slow moving, moisture laden frontal system will drag through the
region early next week. PWATs near 2 inches combined with strong
convergence in the midst of low pressure tracking along the slow
moving front will likely lead to numerous showers and thunderstorms
with heavy rainfall. Upper level divergence aided by a 100+ knot jet
streak at 250 mb will help sustain and organize storms, as well. The
deep-layer shear could contribute to a severe weather threat
depending on instability.

There is some uncertainty with the low track Monday which will
determine finer scale details such as where the heaviest rain sets
up and where severe weather potential (wind/hail/tornadoes) is
maximized. The NAM takes the low to the north over PA which would
lead to an elevated severe threat but perhaps reduce the widespread
heavy/persistent rain potential. The GFS is further south across
central VA with a cooler boundary layer and less severe potential
for most of the area but a significant heavy rain threat due to
strong surface convergence. The ECMWF basically splits the
difference, with various ensemble members falling somewhere in
between.

The front should sag south with high pressure building in leading to
drying conditions during the middle of the week, but just how far
south it gets remains to be seen. Shower chances may linger,
especially for southern zones if the front gets hung up. Regardless,
it will likely return north once again raising the threat for
showers and thunderstorms by the end of next week.

With a cold front near/south of the area, temperatures should run a
little below normal most of next week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR until SHRA/TSRA in two rounds this afternoon and with a cold
front this evening. Some thunderstorms may produce IFR
conditions and gusty winds before the cold front crosses the
terminals late tonight. Winds will become NW Saturday with gusts
to 20 kt and VFR conditions expected through Sunday.

Flying restrictions possible Mon due to widespread showers/
TSRA as low pressure passes the region from the west.

&&

.MARINE...
South flow increasing from high pressure offshore and a cold
front approaching from the Ohio Valley. SEly channeling
increases again this afternoon again with 20 knot gusts expected
into the evening as a cold front approaches from the west. A
SCA is in effect for the lower Tidal Potomac River and MD
Chesapeake Bay south of Pooles Island.

Scattered gusty showers and thunderstorms expected again late
this afternoon and evening ahead of a cold front. Special marine
warnings are possible.

The cold front crosses the Bay from the west late tonight into
Saturday morning. NW winds are expected to surge across the
waters after sunrise Saturday and a SCA is in effect for all
waters Saturday morning and afternoon. Winds will taper off late
Sat afternoon.

No marine hazards expected Sunday through Monday night. Winds light
and variable Sunday and Sunday night.

SCA conditions possible and SMWs may be required Mon afternoon
and evening depending on evolution of convection/track of low
pressure along a cold front.

&&

.TIDES/COASTAL FLOODING...
South winds will increase rest of today ahead of a cold front
that crosses the Chesapeake Bay late tonight. Elevated water
levels will persist into Saturday with a Coastal Flood Advisory
for minor coastal flooding during the preferred high tide late
tonight from Straits Point to Annapolis.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 10 PM this evening to 9 AM EDT
     Saturday for MDZ014-017-018.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ531>534-
     537-539>543.
     Small Craft Advisory from 7 AM to 4 PM EDT Saturday for
     ANZ530>543.

&&

SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...DFH
AVIATION...BAJ/DFH
MARINE...BAJ/DFH
TIDES/COASTAL FLOODING...BAJ
Hazardous weather outlook, Aug 4, 3:34 PM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
434 PM EDT Fri Aug 4 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-052045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
434 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Scattered thunderstorms are possible later this evening between
800 PM and 200 AM, posing a threat to mariners with strong, gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread showers and thunderstorms are expected Monday and
Monday evening along and ahead of a cold front. Locally heavy
rain with isolated incidents of flash flooding is possible
especially over the I-95 urban corridor in Baltimore and northeast
Maryland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-052045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
434 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible primarily west of Interstate 81 and north of
Interstate 64 late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later today.

Lee

In the hours before

Local storm report, Aug 4, 4:41 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     PATTERSON CREEK         39.57N  78.73W
08/04/2017                   MINERAL            WV   911 CALL CENTER

            TREES DOWN IN PATTERSON CREEK

&&

EVENT NUMBER LWX1702683

LEE
Local storm report, Aug 4, 4:45 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     FROSTBURG               39.65N  78.93W
08/04/2017                   ALLEGANY           MD   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER LWX1702684

LEE
Local storm report, Aug 4, 4:47 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     CUMBERLAND              39.65N  78.76W
08/04/2017                   ALLEGANY           MD   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER LWX1702685

LEE
Local storm report, Aug 4, 7:13 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
813 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     2 N UPPER TRACT         38.81N  79.28W
08/04/2017                   PENDLETON          WV   911 CALL CENTER

            DOWNED TREE NEAR PETERSBURG PIKE AND SMOKE HOLE RD

&&

EVENT NUMBER LWX1702686

IMR

The radar

The Sterling radar (KLWX), 48 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
August 4, 8:25 PM EST
Where
Clarke County, 0.64 mi NW of Claytonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.087, -78.027

A tree was down on power lines near the intersection of Clay Hill Road and Bishop Meade Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716895.